Home' Australian Pharmacist : Australian Pharmacist December2016 Contents Australian Pharmacist December 2016 I ©Pharmaceutical Society of Australia Ltd. 57
CONTINUING PROFESSIONAL DEVELOPMENT
Table 3. Applying the principles of medication review and the five steps of deprescribing
On further questioning, Helen reveals that she also takes:
• Fish oil capsules 1,000 mg -- 2 capsules daily
• Glucosamine sulfate 1,500 mg -- 1 tablet daily
• Magnesium aspartate 500 mg -- 2 tablets daily (reports it has not helped leg cramps).
• Diazepam -- increased risk of falls/cognitive impairment30
• Pregabalin -- indication unclear and reports no neuropathic pain. Risk of cognitive impairment30
• Paracetamol/codeine -- increased risk of falls/cognitive impairment30
• Candesartan -- increased risk of falls with low blood pressure/possible limited cardiovascular benefit
• Metoprolol -- increased risk of falls with low blood pressure/possible limited cardiovascular benefit
• Esomeprazole -- assess need for therapy31
• Fish oil -- potential interaction with warfarin32
• Magnesium aspartate -- no therapeutic benefit.
medication can be
ceased, and prioritise
Medicines that could be ceased:
• Fish oil -- with close monitoring of INR
• Magnesium aspartate
• Paracetamol/codeine -- paracetamol could be used
if required for pain relief
Medicines that could be ceased but need
These changes will need to occur one at a time
with close monitoring of the patient for withdrawal
symptoms or return of disease symptoms.
Prioritise according to severity of harms caused by the
medicine and patient willingness.
• Pregabalin -- indication unclear/risk of falls
• Diazepam -- high risk of falls
• Metoprolol -- increased risk of falls
• Esomeprazole -- trial to be taken when needed only
Plan and initiate
Communicate with Helen and her family the goals of treatment and the benefits of deprescribing. Deprescribing is a
staged process and must be done at a pace the patient can tolerate.
Monitor, support and
Monitor Helen for return of symptoms or withdrawal effects of medicines. Consider restarting the medicine if
symptoms return. Any withdrawal symptoms need to be managed -- consider a prolonged weaning phase at a
suitable time if required.
Helen, an 86-year-old female, presents
to her general practitioner (GP)
following a non-mechanical fall at home.
She reports no pain and states that she
has been feeling dizzy for the last couple
of months. Helen lives alone at home
where her daughter-in-law visits her
regularly to assist with shopping and
Helen was diagnosed with dementia in
2014 and her most recent mini-mental
state examination (MMSE) score is 21,
evident of mild cognitive impairment.29
Over the past year Helen has become
more frail, and has needed more help
at home. She currently manages her
medicines alone. Helen's GP thinks that
she would benefit from having her
medicines reviewed, and has referred
her for a Home Medicines Review.
Helen has no significant family medical
history, and does not smoke or consume
any alcohol. Her current medical and
medication history is listed in Table 2.
Using the deprescribing process
described above, a review of Helen's
medicines can be undertaken as
detailed below in Table 3.
Helen was actively followed up by
her pharmacist and the GP during
the deprescribing process. All of her
medicines that were identified for
potential cessation have been ceased,
with the exception of diazepam. Helen
currently takes diazepam 2.5 mg at
night and is still in the process of
gradual weaning. The GP is continuing
to monitor Helen's blood pressure after
the cessation of her antihypertensive
medicines. Helen reports she is more
awake and alert, and enjoys being
able to do more reading and knitting.
Medicines management has become
much simpler, and no further falls
have been reported. She is seeing a
psychologist to improve her sleep
hygiene and manage her anxiety.
• Polypharmacy is common among
elderly people and given the potential
serious clinical consequences,
regular medicine reviews should
• As part of these reviews, being aware
of medicines that could be potentially
deprescribed is an important
consideration in patients with
• A collaborative team of patient,
medical practitioner and pharmacist
is crucial for effective and safe
Links Archive Australian Pharmacist November 2016 Australian Pharmacist January 2017 Navigation Previous Page Next Page